According to a new study published in The Oncologist, the number of cases of hematologic toxicities associated with immune checkpoint inhibitor (ICI) therapy appears to be increasing.

A research team from Vanderbilt University Medical Center and Pitié-Salpêtrière Hospital used VigiBase, the World Health Organization’s pharmacovigilance database of individual case safety reports (ICSRs) of adverse drug reactions to identify cases of hematologic toxicities complicating ICI therapy.

In total, the team identified 168 ICSRs of immune thrombocytopenic purpura (ITP), hemolytic anemia (HA), hemophagocytic lymphohistiocytosis, aplastic anemia, and pure red cell aplasia. Slightly more cases of toxicity occurred in men compared with women (54% vs 46%, respectively), and the age of onset differed for each toxicity. The most common toxicities were HA (68 ICSRs) and ITP (57 ICSRs). Overall, the median onset of toxicities was 40 days (range, 3-405). In 12% of ICSRs, the toxicities were associated with mortality.

Related Articles

Ipilimumab-based therapy, including monotherapy or in combination with anti-programmed death-1 (PD-1), was associated with earlier onset of hematologic toxicities compared with anti-PD-1 or programmed death ligand-1 monotherapy (median days to onset, 23 vs 47.5; P =.006).

The number of reported cases of toxicities has increased over the past 2 years from 70 cases reported before 2017 to 98 cases between January 2017 and March 2018; this observation may be attributable to increased use of ICI therapy and recognition of toxicities.

During treatment with ICIs, providers should monitor complete blood counts. The team concluded that additional research is needed to define patient-specific risk factors and optimal management strategies for hematologic toxicities associated with ICI therapy.

Reference

Davis EJ, Salem J, Young A, et al. Hematologic complications of immune checkpoint inhibitors. Oncologist. doi:10.1634/theoncologist.2018-0574

This article originally appeared on Hematology Advisor